Oregon, 2008

Heavy Snow in Oregon, December 13, 2008

December 13, 2008 · NWS MFR · 6 events in 6 counties and zones

The first major winter storm of the year moved into Southern Oregon and Northern California at this time. but heavy snow was reported in the mountains as well.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The first major winter storm of the year moved into Southern Oregon and Northern California at this time. The main impact of the storm was the low snow levels which created widespread travel difficulties...but heavy snow was reported in the mountains as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 12, 8:59 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 12, 8:59 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
859 PM PST FRI DEC 12 2008

.UPDATE...THE LEADING EDGE OF THE COLD FRONT HAS ALREADY MOVED INTO
NEVADA AND SOUTH OF THE BAY AREA AS OF 830 PST.  COLD AIR HAS STARTED
MOVING INTO OREGON AND NORTHERN CALIFORNIA AS THE MAIN TROUGH MOVES
SOUTH. CORRESPONDINGLY...SHOWER ACTIVITY HAS PICKED UP ON RADAR AS
THE ATMOSPHERE STARTS TO DESTABILIZE. IN THE SHORT TERM...THE
FIRST SHORT WAVE PULSE ROTATING AROUND THE LOW IN WASHINGTON SHOULD
MOVE THROUGH THE MEDFORD AREA WITHIN THE NEXT 1-2 HOURS BRINGING
HEAVIER RAIN AND SNOW RATES AND POSSIBLY THE FIRST SNOW FLAKES IN
THE LOWER VALLEY. SHOWERS SHOULD CONTINUE SATURDAY AND SUNDAY WITH
SNOW LEVELS AT THE VALLEY FLOORS EXCEPT ALONG THE SOUTHERN COAST.
WARNINGS LOOK FINE FOR NOW THOUGH MID-SHIFT WILL NEED TO EVALUATE
THE POTENTIAL TO CONTINUE WARNINGS INTO SUNDAY. HOWEVER...NO
CHANGES PLANNED TO CURRENT FORECAST AND WARNING PACKAGE THIS
EVENING.

&&

.AVIATION...SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE OVERNIGHT
AND FREEZING LEVELS WILL LOWER TO VALLEY FLOORS BY SUNRISE. IN
GENERAL...FLIGHT CONDITIONS SHOULD BE MVFR THOUGH EXPECT
WIDESPREAD MOUNTAIN OBSCURATIONS AS WELL AS IFR CONDITIONS IN
VICINITY OF SNOW SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 250 PM PST FRI DEC 12 2008/

A DEEP AND COLD LOW PRESSURE SYSTEM MOVING THROUGH THE AREA
TONIGHT IS BRINGING RAIN AND SNOW TO THE REGION. RAIN WILL CHANGE
TO SNOW AT HIGHER ELEVATIONS WITH SNOWS LEVELS LOWERING TO 1000
FEET AFTER MIDNIGHT. SNOW ADVISORIES HAVE BEEN ISSUED FOR
ELEVATIONS BETWEEN 1000 AND 2000 FEET. WINTER STORM WARNINGS ARE
IN EFFECT ABOVE 2000 FEET.

SATURDAY MORNING LARGE SWELLS IMPACTING THE COAST WILL BRING HIGH
SURF CONDITIONS. INLAND VERY COLD AIR -36C AT 500MB WILL CONTINUE
NUMEROUS RAIN AND SNOW SHOWERS THAT TAPER OFF SATURDAY NIGHT.

SUNDAY THE COLD POOL WILL HAVE SHIFTED EAST BUT SUNDAY NIGHT ANOTHER
REINFORCING POOL JUST AS COLD AS THE FIRST WILL CONTINUE A VERY
ACTIVE PATTERN WITH LOW SNOW LEVELS THROUGH TUESDAY.

THERE WILL BE A BREAK WEDNESDAY BUT THURSDAY A SIMILAR VERY COLD
LOW BRINGS A RETURN TO NUMEROUS SHOWERS WITH LOW SNOW LEVELS INTO
NEXT SATURDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR ORZ029-
     ORZ030-ORZ031.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR ORZ021-
     ORZ022-ORZ023-ORZ024-ORZ025-ORZ026.
     HIGH SURF WARNING FROM 2 AM SATURDAY TO 4 AM PST SUNDAY FOR
     ORZ021-ORZ022.
     WINTER STORM WARNING UNTIL 10 PM PST SATURDAY FOR ORZ023-ORZ024-
     ORZ025-ORZ026-ORZ027-ORZ028.

CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR CAZ081-
     CAZ082-CAZ083-CAZ084-CAZ085.
     WINTER STORM WARNING UNTIL 10 PM PST SATURDAY FOR CAZ080.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM
     PST SATURDAY FOR PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST MONDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     GALE WARNING UNTIL 7 AM PST SATURDAY FOR PZZ350-PZZ370.

11/MWJ
Hazardous weather outlook, Dec 12, 5:55 AM PST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
555 AM PST FRI DEC 12 2008

ORZ023-024-130100-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
555 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT BEGINNING AT 7 PM PST TONIGHT. A WINTER WEATHER ADVISORY
FOR SNOW FROM 1000 TO 2000 FEET WILL BE IN EFFECT BEGINNING AT 10 PM
PST TONIGHT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE WINTER WEATHER ADVISORY FOR
SNOW FROM 1000 TO 2000 FEET WILL ALSO BE IN EFFECT UNTIL 7 PM PST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-130100-
WESTERN SISKIYOU COUNTY-
555 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT BEGINNING AT 7 PM PST TONIGHT. A WINTER WEATHER ADVISORY
FOR SNOW FROM 1000 TO 2000 FEET WILL BE IN EFFECT BEGINNING AT 10 PM
PST TONIGHT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE WINTER WEATHER ADVISORY FOR
SNOW FROM 1000 TO 2000 FEET WILL ALSO BE IN EFFECT UNTIL 7 PM PST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-026-130100-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
555 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT BEGINNING AT 7 PM PST TONIGHT. A WINTER WEATHER ADVISORY
FOR SNOW FROM 1000 TO 2000 FEET WILL BE IN EFFECT BEGINNING AT 10 PM
PST TONIGHT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE WINTER WEATHER ADVISORY FOR
SNOW FROM 1000 TO 2000 FEET WILL ALSO BE IN EFFECT UNTIL 7 PM PST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-130100-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
555 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL BE IN EFFECT BEGINNING AT 4 PM PST
TODAY FOR HEAVY SNOW AND WIND. SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR HEAVY SNOW AND WIND WILL BE IN EFFECT
UNTIL 4 PM PST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081>085-ORZ029>031-130100-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
555 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY WILL BE IN EFFECT FROM 4 PM PST TODAY
UNTIL 10 PM PST TONIGHT FOR SNOW AND WIND. SEE WEATHER MESSAGE
FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL OCCUR OVER THE AREA SATURDAY THROUGH
SUNDAY...LEAVING A FEW INCHES OF ADDITIONAL ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-130100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
555 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW ABOVE 1000 FEET WILL BE IN
EFFECT BEGINNING AT 10 PM PST TONIGHT. A HIGH SURF ADVISORY WILL
ALSO BE IN EFFECT BEGINNING AT 2 AM PST TONIGHT. SEE WEATHER
MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR SNOW ABOVE 1000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE HIGH SURF ADVISORY WILL BE IN
EFFECT UNTIL 4 AM PST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Central Douglas County

When
December 13, 12:00 AM PST to 12:00 PM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A trained spotter 10NW Tiller reported 5 inches of snow in 15 hours ending at noon. An observer 1.1 SE Glide reported 4.0 inches of snow. An observer 1.8 NNE Myrtle Creek reported 3.5 inches of snow.

Heavy Snow, Eastern Curry County & Josephine County

When
December 13, 12:00 AM PST to 12:00 PM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
CoCoRaHS
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

An observer 2 NNE Selma reported 5.5 inches of snow through 13/0900 PST, then another 3.5 inches in 12 hours ending at 14/1200 PST. An observer 2 SW OBrien reported 4.5 inches of snow. An observer 1 SSW OBrien reported 4.5 inches of snow through 13/0600 PST, then another 8.0 inches of snow between 13/0600 and 14/0900 PST. An observer 10.0 NW Grants Pass reported 4.0 inches of snow.

Heavy Snow, Jackson County

When
December 13, 12:00 AM PST to 12:00 PM PST
Where
Jackson County forecast zone
Reported by
CoCoRaHS
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

An observer 3 SW Prospect reported 5.5 inches of snow.

Heavy Snow, South Central Oregon Cascades

When
December 13, 12:00 AM PST to 12:00 PM PST
Where
South Central Oregon Cascades forecast zone
Reported by
COOP Observer
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

A cooperative observer at Crater Lake National Park reported 16.0 inches of snow. A cooperative observer 3 NNW Lemolo Lake reported 13.0 inches of snow.

Heavy Snow, Eastern Douglas County Foothills

When
December 13, 12:00 AM PST to 12:00 PM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
Unknown
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

Based on spotter reports in adjacent zones ORZ023 and ORZ027, it is assumed that Heavy Snow Warning criteria was met in this zone as well.

Heavy Snow, Siskiyou Mountains & Southern Oregon Cascades

When
December 13, 12:00 AM PST to 12:00 PM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Reported by
Unknown
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

Based on reports in adjacent zones ORZ028 and precipitation reports from CAZ080, it is assumed that Heavy Snow Warning criteria was met in this zone as well.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138176, 138178, 138179, 138183, 156137, 156805.